Many medications that work as so-called antidepressants will increase serotonin by blocking the reuptake pump. In general, we think of increased serotonin in a patient with depression as a good thing, but what happens when increased serotonin goes bad?
That is what we are here to talk about today, what happen when there is too much serotonin in the central nervous system?
Being prescribed too many serotonergic medications can result in Serotonin Syndrome which can range from mild to severe and is potentially fatal. It can present with muscle rigidity, hyperthermia, and altered mental status.
When someone has increased muscle tone, and elevated temperature with no other explanation, it’s time to look at their medication list. Medications can increase serotonin release, block reuptake, or directly activate serotonin receptors. Common examples include linezolid, Fentanyl, and dextromethorphan.
Watching from drug interactions like CYP 450 inhibitors can increase medication levels resulting in serotonin syndrome. Whenever a new medication is prescribed consider doing a drug interaction check to make sure the new medication doesn’t inhibit a critical cytochrome.
Mild forms of serotonin syndrome may cause diarrhea or tremor where the more severe cases are more likely to result from a drug overdose.
Key Features of Serotonin Syndrome:
- Patient is on one or more serotonergic drugs
- The onset of symptoms is abrupt usually within 24 hours and symptoms peak rapidly
- There is increased tone in the legs more than the arms, tremor and hyperreflexia are present
- Vital signs show hypertension, hyperthermia, tachycardia, and tachypnea
- Labs can show increased creatinine kinase
What is Clonus:
- Involuntary, rhythmic muscle contractions.
- It occurs more in the lower extremities
- To induce clonus, you flex the patient’s foot upward until there is rhythmic beating of the foot and ankle. If the beating continues beyond a couple of beats, it’s abnormal
- For mild cases discontinue serotonergic medications and check for drug interactions. Use external cooling measures and start benzodiazepines.
- For moderate cases where the vital signs are worse and there is spontaneous clonus or agitation: use the same measures as above, increase the frequency and dose of the benzodiazepine, and start cyproheptadine 12 mg followed by 2 mg every 2 hours until improvement is seen followed by 8 mg every 6 hours for maintenance. Cyproheptadine is an anticholinergic, antihistamine, and anti-serotonergic medication
- In severe cases, where delirium develops and there is a failure to respond to other measures, admission to the ICU and the use of paralytics with intubation and ventilation are required